Antibiotic allergy, especially to sulfonamides, has been reported as both a predisposing factor and as an exacerbating agent in systemic lupus erythematosus (SLE). We surveyed 221 members of The Johns Hopkins Lupus Cohort and 2 control groups, consisting of 178 relatives and 186 best friends, for antibiotic allergy to penicillin/cephalosporins, sulfonamides, tetracyclines, and erythromycin. Antibiotic allergy was common in patients with SLE exposed to the drug: 27% penicillin/cephalosporin, 31% sulfonamide, 7% tetracycline, and 13% erythromycin. In all cases, the most common allergic reaction was rash. Worsening of SLE occurred in 21% of sulfonamide allergic reactions. Allergy to penicillin/cephalosporin (OR 2.3, 95% CI 1.5-3.6), sulfonamides (OR 2.4, 95% CI 1.2-4.7) and to erythromycin (OR 4.8, 95% CI 1.5-14.9) was significantly more common in exposed patients with SLE than in exposed controls. Thus, antibiotic allergy is a frequent finding in patients with SLE and, in the case of sulfonamide allergy, can be associated with lupus exacerbation.